New to Leflunomide after Methotrexate caused severe headaches

Hi all,

I have had to stop MTX after a couple of months due to severe headaches which were getting so bad that they were waking me up at night and I couldn't think straight. My nurse suggested stopping the Hydroxychloriquine first hoping that it was the culprit - no change. Stopped the MTX and the headaches went completely away after 5 days off. I'm now on Leflunomide (a week in) and so far, no headache, but I'm a bit concerned that it apparently takes a long time to work and I'm having a flare up now. I've re-started the Hydroxy. What have others experienced with it in terms of when it starts to kick in please?

3 Replies

oldestnewest
  • It does take 12 - 14 weeks and it's probably not a flare but a side effect Tenu something or other. But do not fear I had it and it goes. I was in agony and cried could not lift arms or cut up food. But it is worth it as it just went !! One day woke up and felt great. Loads more energy and swelling and pain gone. Use ice and frozen peas work well, take painkillers and give it a fare go. I love this stuff it's like a miracle, I have a normal life. Only problem is if you get a bug its GP straight away and antibiotics, then you have to stop it. But don't be scared of it and if like me for you it works well, then great. I do think it gets a bad press but its undeserved as I have no side effects from it at all.

    Do talk to the nurse about the HYDR as this pain is probably down to the initial effects of the LEF and you could be taking too much stuff.

  • Thanks for that. I'm going to hang on in there and wait. I've got a great rheumy team and I trust them and I am very grateful to be headache free at last.

  • I've been on LEF since November last year & not sure it's helping. I'm on double therapy (with MTX) & am considering suggesting I stop the LEF, have a wash-out as I've peripheral neuropathy (co sundered a rare side effect & confirmed last month) & indication that I have median nerve compression too. Sorry it's not a more positive response, of course I hope it works for you.

    I would check with your nurse if you should restart the HCQ, just so you're clear, unless she's already agreed you should. Oddly it was HCQ which gave me headaches, thought to be due to another side effect I had, photophobia.

You may also like...